Side Effects and Allergic Reactions of Antibiotic

Patient

Q: I have UTI, enterococcus type of culture.At first, I was prescribed Ampicilin 500 and from the first dose I got all itchy but no rash. I quit it immediatly and started with norfloxacin few days later. The same intensity of itching came back. I quit them too. Next try was Nitrofurantoin which i took yesterday. Itching on skin is back there. Im getting paranoid, all are different types of antibiotic class and I fear i can not take any of them. My doc says its somekind of sensitivity reaction, but impossible to be allergy. The options left from the given antibiogram are vancomycin and tetracycline. Doc dont want to prescribe me those because of the possible dangerous side effects. I dont have a history with allergy on any antibiotics. What would be your advise for me to do? Thank you.

Doctor

A:   Antibiotics can cause allergic reactions. Mild allergic reactions consist of an itchy rash or slight wheezing. Severe allergic reactions (anaphylaxis) can be life-threatening and usually include swelling of the throat, inability to breathe, and low blood pressure. Many people tell their doctor that they are allergic to an antibiotic when they have only experienced side effects that are not allergy-related. The distinction is important because people who are allergic to an antibiotic should not be given that drug or an antibiotic closely related to it. However, people who have experienced only minor side effects can usually take related drugs or even continue taking the same drug. Speak to your doctor regarding your symptoms to determine whether they are really due to an allergic reaction or due to a side effects of the drug. I hope this helps.

Related Q&A

Q: For a while It constantly felt like I had to urinate but I never really had to, and it was painful to do so. When thi...

Q: I have urinary problems now for a few weeks (frequency, urgency, can't seem to empty bladder, and slight burning). I...

Q: Hello, I had protected sex about a week ago, and now I currently have slight redness/irritation at the tip of my p...

Q: Sir few drops of blood came after i urinate this happen from 15years every year some times now i am 37 years three mo...

Q: I have had UTI for over 7 months now I'm a 20 year old girl, I've just started engaging in sexual activity. I've take...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews